Alert archive / Mississippi / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 534, NWS Jackson, MS

August 27, 2005Bolivar County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Aug 27, 2005, 10:03 AM CDT for Bolivar County, Mississippi. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 27, 2005, 10:03 AM CDT (15:03 UTC)
Expired
Aug 27, 2005, 11:00 AM CDT
In force
57 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Bolivar County, MS

The radar

The Little Rock radar (KLZK), 168 km from the middle of the area, began a volume at 15:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 10:50 AM CDTTSTM WND DMG5 Wsw Shaw, MSGREENHOUSES...SHEDS...AND TRAILERS BLOWN OVER AND DAMAGED BY SEVERE WINDS ALONG THE BOLIVAR...WASHINGTON COUNTY LINE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 47 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 3.1 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2005-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1996 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2005-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1996 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1038 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 271504
SVRJAN
MSC011-271600-
/O.NEW.KJAN.SV.W.0534.050827T1503Z-050827T1600Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1003 AM CDT SAT AUG 27 2005

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BOLIVAR COUNTY IN NORTHWEST MISSISSIPPI
  THIS INCLUDES THE CITIES OF...SHAW...CLEVELAND

* UNTIL 1100 AM CDT

* AT 1003 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 11 MILES NORTHWEST OF BENOIT...
  OR ABOUT 8 MILES SOUTHWEST OF ROSEDALE...AND MOVING SOUTHEAST AT 30
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BENOIT BY 1020 AM CDT
  7 MILES SOUTHWEST OF CLEVELAND BY 1040 AM CDT
  SHAW AND BOYLE BY 1045 AM CDT

IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING 
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

LAT...LON 3395 9101 3378 9098 3377 9112 3374 9113
      3372 9104 3366 9105 3369 9120 3361 9114
      3356 9121 3353 9079 3375 9066

$$

BANNAN
1 follow-up statement
000 
WWUS54 KJAN 271538
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1038 AM CDT SAT AUG 27 2005

MSC011-271600-
/O.CON.KJAN.SV.W.0534.000000T0000Z-050827T1600Z/
BOLIVAR MS-
1038 AM CDT SAT AUG 27 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1100 AM CDT FOR
SOUTHERN BOLIVAR COUNTY...

AT 1037 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES EAST OF BENOIT...OR
ABOUT 9 MILES NORTHWEST OF SHAW...MOVING EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SHAW AND 8 MILES SOUTH OF CLEVELAND BY 1055 AM CDT
  BOYLE BY 1100 AM CDT

LAT...LON 3395 9101 3378 9098 3377 9112 3374 9113
      3372 9104 3366 9105 3369 9120 3361 9114
      3356 9121 3353 9079 3375 9066

$$

CAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 4:21 AM CDT, 5 hours 42 minutes earlier.

Area forecast discussion, Aug 27, 4:21 AM CDT, 5 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
421 AM CDT SAT AUG 27 2005

.DISCUSSION...ALL EYES ARE ON KATRINA...BUT BEFORE WE GET TO HER AND
HER IMPACTS...WE HAVE 36 HRS TO DEAL WITH FIRST.

THE GOOD THING IS THAT THESE NEXT 36-48 HRS LOOK TO RATHER
UNEVENTFUL...WITH THE EXCEPTION BEING THE NW/N CWA TODAY. AS HAS
BEEN TALKED ABOUT FOR THE LAST FEW DAYS...CONVECTION HAS BROKEN OUT
ACROSS AR/TN AND IS SLOWLY MOVING SE. IT IS NOT AS CLEAR CUT AS IT
LOOKS NOW THAT THIS ACTIVITY WILL MAKE IT INTO THE CWA. THIS IS
MAINLY DUE TO THE FACT THAT IT WILL BE MOVING INTO A SLIGHTLY
UNFAVORABLE AIRMASS THE FURTHER SOUTH IT GETS. ADDITIONALLY...AS
MORNING ARRIVES...THE LLJ WILL DECREASE WHILE VEERING TO MORE OF A
NORTHERLY DIRECTION. HOWEVER...FEEL THAT THERE WILL BE ENOUGH
CONVERGENCE WITH BOUNDARIES AND ASCENT ALOFT FROM THE POTENT S/W TO
OVERCOME THE NEGATIVES. IT WILL ALSO BE MOVING INTO SFC TEMPS IN THE
95-100 DEGREE RANGE LATER TODAY WHICH WILL PROVIDE AN UNSTABLE
AIRMASS. LIKE PREV THINKING...FEEL THERE WILL BE ENOUGH
KINEMATICS...LAPSE RATE AND INSTABILITY TO SUPPORT ISOLATED SVR
STORMS. THIS WILL BE CONCENTRATED ACROSS MY NW AND N CWA. WITH ALL OF
THIS...HAVE GONE ABOVE GUIDANCE FOR POPS TODAY ACROSS THE HWY 82
CORRIDOR. I WILL ONLY MENTION 50% AT THIS TIME...BUT IF THINGS
CONTINUE TO EVOLVE LIKE THEY HAVE THE LAST HR...HIGHER VALUES WILL
BE NEEDED. WILL MONITOR THROUGH THE MORNING.

THE REST OF THE CWA WILL SEE A REPEAT OF YESTERDAY...BARELY ANY CU
AND VERY MEAGER RAIN CHANCES. THIS IS CONTRIBUTED TO THE WESTERN
FRINGES OF THE WEDGE WHICH IS PROVIDING A MUCH DRIER AIRMASS ACROSS
THE SE 2/3 OF THE CWA. AS FOR TEMPS TODAY...THE WARMEST LOW LEVEL
THERMAL PROFILES EXIST ACROSS MY WESTERN CWA. THIS WILL SUPPORT
UPPER 90 DEGREE HEAT THIS AFTERNOON. FOR AREAS ALONG AND EAST OF
I-55...MODIFIED AIR...FROM THE WEDGE KEPT TEMPS IN THE 90-95 DEGREE
RANGE YESTERDAY. TAKING A LOOK TO MY EAST...ACROSS AL...HIGH TEMPS
RANGED FROM 90-93 DEGREES. THIS SUPPORTS ME GOING WITH 92-94 ACROSS
MY EASTERN COUNTIES.

THIS EVENING...WE MAY SEE SOME CONVECTION DEVELOP ACROSS NW LA WITH
SOME ACTIVITY LINGERING INTO NE LA. WITH THIS...I HAVE FOLLOWED
GUIDANCE AND KEPT SCT POPS OUT WEST FOR TONIGHT.

NOW WE CAN FOCUS ON KATRINA. WHAT A DIFFERENCE 24HRS MAKES A STEADY
WSW PATH ON FRI HAS ALLOWED FOR A DRAMATIC SHIFT IN THE FORECAST
PATH. THIS HUGE SHIFT WILL PUT OUR CWA SQUARELY IN KATRINAS PATH
WHEN MON ROLES AROUND. ADDITIONALLY...SHE IS GETTING BETTER ORGANIZED
AND IS NOW A MAJOR HURRICANE. INTENSIFICATION OVER THE NEXT 48 HRS
SEEMS IMMINENT AND KATRINA IS EXPECTED TO BE A CAT 4 HURRICANE AT
LANDFALL BUT BEFORE THEN...WE WILL BEGIN TO SEE SOME MINOR IMPACTS
FROM THE STORM SUN AFTERNOON AND SUN NIGHT. WE WILL GET FIRMLY IN A
ENE FLOW WITH WINDS 12-18 MPH AREA WIDE BY SUN AFTERNOON. WHAT I
ANTICIPATE IS THAT WITH THE CENTER OF THE STORM DUE S OF NEW ORLEANS
AT THIS TIME...WE WILL HAVE THE POTENTIAL TO SEE CONVERGENT TSRA
BANDS ON THE FAR OUTER FRINGES OF THE STORM. SFC HEATING WILL
CONTRIBUTE TO HELPING THIS OCCUR. THE BEST RAIN CHANCES WILL BE ALONG
THE I-59 CORRIDOR. ALSO...THESE BANDS WILL BRING THE POTENTIAL FOR 30
MPH GUSTS WHEN THEY MOVE THROUGH. BY SUN EVENING...THERE WILL LIKELY
BE SOME RELAX IN THE OUTER BANDS WITH THE LOSS OF SFC HEATING.
HOWEVER...AFTER MIDNIGHT...STRONG MOISTURE CONVERGENCE AND A
DEVELOPING DEFORMATION AXIS WILL ASSIST IN DEVELOPING RAIN WELL IN
ADVANCE OF KATRINA. DUE TO THIS...I HAVE INCREASED POPS SIGNIFICANTLY
SUN NIGHT. /CME/

MONDAY...ALL EYES WILL BE ON KATRINA ON MONDAY...LATEST NHC TRACK
BRINGS THE STORM OVER THE SOUTHERN AND EASTERN PORTIONS OF THE AREA
AS A CAT 4 HURRICANE ON MONDAY AFTER THE BIG SHIFT TO THE WEST
YESTERDAY AFTERNOON. THE GFS CONTINUES TO DEEPEN THE TROUGH OVER THE
MIDWEST...THUS KATRINA SHOULD MAKE A TURN TO THE NORTH. LATEST RECON
HAS A CENTRAL PRESSURE OF 945MB THAT IS ABOUT AN 18MB DROP IN THE
LAST FEW HOURS. MOST OF THE MODEL CONSENSUS IS THAT KATRINA WILL
MAKE LANDFALL ALONG THE LOUISIANA COAST SO EITHER WAY OUR AREA
SHOULD BE EFFECTED. USING THE LATEST TCM WINDS IT BRINGS AROUND 55KT
WINDS INTO THE SOUTHEASTERN AREAS MONDAY NIGHT...BUT WILL BE
UPDATING THE GRIDS SHORTLY AFTER 4 AM WHEN THE NEW TCM WINDS UPDATE.
WENT NEAR GUIDANCE AS FAR AS POPS GO...BUT FELT THE GUIDANCE POPS
WERE A LITTLE LOW IN THE SOUTH SO BROUGHT THEM UP TO NEAR 90 MONDAY
EVENING. GUIDANCE TEMPERATURES LOOK PRETTY GOOD WITH HIGHS IN THE
LOW 80S.

TUESDAY...KATRINA SHOULD BE EXITING THE AREA TO THE NORTHEAST EARLY
TUESDAY...THERE MAY BE SOME LINGERING SHOWERS OVER THE NORTHEASTERN
AREAS TUESDAY AFTERNOON BEFORE ENDING COMPLETELY TUESDAY NIGHT AS A
DRYER NORTHWEST FLOW BEGINS.

WEDNESDAY THROUGH SATURDAY...STRONG HIGH PRESSURE RIDGING BEGINS TO
BUILD IN WEDNESDAY AND SHOULD DOMINATE OUR WEATHER THROUGH SATURDAY.
NORTH TO NORTHEAST DRY FLOW WILL PREVAIL AND THE GFS IS TRYING TO
BRING IN LOW TO MID 60S DEW POINTS FRIDAY AND UPPER 50S DEW POINTS
BY SATURDAY. /15/

&&

.AVIATION...WILL HAVE TO BRIEFLY DEAL WITH SOME MVFR VIS AT MEI/HBG
THIS MORNING...HOWEVER BY 1330Z ALL WILL BE >6SM. SUNNY SKIES
ANTICIPATED FOR THE REST OF THE AFTERNOON FOR THE SOUTHERN 1/2 OF THE
FA. NEXT CHALLENGE WILL BE TIMING THE CONVECTION FOR GLH/GWO. THERE
IS STARTING TO BE SOME DEVELOPMENT NOW...BUT I THINK THINGS WILL WAIT
UNTIL EARLY AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       97  74  92  73 /  10  10  30  50
MERIDIAN      94  69  92  72 /   0  10  50  60

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...HEAT ADVISORY UNTIL 7 PM SATURDAY FOR MSZ018-MSZ019-MSZ025-
     MSZ026-MSZ027-MSZ034-MSZ035-MSZ036-MSZ040-MSZ041-MSZ042-
     MSZ047-MSZ053-MSZ059-MSZ060.

LA...HEAT ADVISORY UNTIL 7 PM SATURDAY FOR LAZ007-LAZ008-LAZ009-
     LAZ015-LAZ016-LAZ023-LAZ024-LAZ025-LAZ026.

AR...HEAT ADVISORY UNTIL 7 PM SATURDAY FOR ARZ074-ARZ075.

&&

SHORT TERM: CME
LONG TERM: 15
Hazardous weather outlook, Aug 27, 5:14 AM CDT, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
514 AM CDT SAT AUG 27 2005

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
281014-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
514 AM CDT SAT AUG 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
NORTHWESTERN PORTION OF THE FORECAST AREA TODAY. THIS ACTIVITY
WILL BE POSSIBLE AS A COMPLEX OF STORMS MOVE OUT OF ARKANSAS AND
NORTHERN MISSISSIPPI AND PUSHES A BOUNDARY INTO THE REGION.
ASSOCIATED WITH THIS COMPLEX WILL BE A STRONG DISTURBANCE ALOFT
WHICH WILL HELP TRIGGER STORMS DURING THE HEAT OF THE DAY.
DAMAGING WINDS WILL BE THE MAIN CONCERN WITH ANY STORMS.

...SEASONAL THREATS...
HOT AND HUMID CONDITIONS WILL LINGER FOR AT LEAST ONE MORE DAY
ACROSS THE WESTERN HALF OF THE FORECAST AREA. AS HAS BEEN THE
CASE...THE COMBINATION OF HIGH TEMPERATURES IN THE UPPER 90S AND
HIGH HUMIDITY WILL RESULT IN HEAT INDEX VALUES OF BETWEEN 105 AND
110 DEGREES TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

...DAYS TWO AND THREE...SUNDAY AND MONDAY...
THE EXPECTED TRACK OF MAJOR HURRICANE KATRINA HAS BEEN SHIFTED
WEST TO A LANDFALL ALONG THE LOUISIANA COAST MONDAY EVENING. THIS
WOULD RESULT IN SUBSTANTIALLY GREATER IMPACT TO THE ARKLAMISS
REGION THAN EARLIER THOUGHT...WITH POSSIBILITY OF HIGH WINDS AND
HEAVY RAINS...ESPECIALLY ALONG EAST OF INTERSTATE 55.

AT THIS TIME...THE HIGHEST THREAT FOR WINDS OF AT LEAST TROPICAL
STORM FORCE WOULD BE ALONG AND SOUTHEAST OF THE NATCHEZ TRACE.
HEAVY RAINFALL OF AT LEAST 3 TO 5 INCHES WOULD ALSO BE POSSIBLE
ALONG THE TRACK OF KATRINA.

THIS SITUATION WILL NEED TO BE MONITORED CLOSELY OVER THE
WEEKEND.

...DAYS FOUR THROUGH SEVEN...TUESDAY THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED TODAY ACROSS THE NORTHWEST. ACTIVATION
WILL AGAIN BE NEEDED SUNDAY THROUGH TUESDAY AS HURRICANE KATRINA
IMPACTS A LARGE PORTION OF OUR AREA.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 11:03 AM CDTSevere Thunderstorm WarningJANBolivar, Sunflower, Washington42 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.